Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 197, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 1, 2020, 3:10 PM CDT for Gove County, Kansas. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 1, 2020, 3:10 PM CDT (20:10 UTC)
- Expired
- Aug 1, 2020, 4:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Gove County, KS
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 20:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -119 J/kg
- Mixed-layer LCL
- 1407 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:03 PM CDT, 7 minutes earlier.
Area forecast discussion, Aug 1, 3:03 PM CDT, 7 minutes before
Area Forecast Discussion National Weather Service Goodland KS 203 PM MDT Sat Aug 1 2020 .SHORT TERM...(Today through Sunday night) Issued at 248 AM MDT Sat Aug 1 2020 Satellite and 500mb RAP analysis showed a ridge building into the Rockies early this morning, with a trough extending from the Upper Midwest to southern Plains. This pattern placed the region under north to northwest flow. At 2:30 AM MT, temperatures ranged in the upper 50s to low 60s, with light and variable winds. Skies were mostly clear with dry conditions across the region. Temperatures warm into the upper 80s to low 90s today as a cold front approaches the area from the north. The front is expected to move through the region in the afternoon as weak waves push through the northerly upper flow. There will be a slight chance of thunderstorms during the afternoon and early evening; however, severe weather is not currently anticipated. For tonight, guidance indicates an area of showers and storms will develop around or after midnight near the tri-state intersection, then drift south/southeast into Sunday morning. Lows will be in the mid 50s to low 60s. A lull in precipitation is forecast midday Sunday, followed by another round of storms forming off the Front Range in the afternoon and tracking towards the region through the evening. Confidence is low on these storms sustaining long enough to make it into the area. It also looks as though storms may take a more southerly track along the eastern periphery of the ridge rather than easterly. At this time, have kept chances in eastern Colorado and in adjacent areas of southwest Nebraska and northwest Kansas. A strong to severe storm or two could clip the southwestern portion of the area, particularly western Kit Carson and Cheyenne Counties in Colorado. Damaging wind would be the main threat, but large hail cannot be ruled out. Highs climb into the upper 70s/low 80s during the day, and fall to the mid/upper 50s overnight. .LONG TERM...(Tuesday through Saturday) Issued at 152 PM MDT Sat Aug 1 2020 Upper ridge centered near the Four Corners to start the period will slowly shift eastward and be centered over the central plains by the end of the period. As a result, temperatures will gradually warm, from the lower 80s on Tuesday to the upper 80s/near 90 by Saturday. Models are painting almost daily chances of showers and thunderstorms, associated with weak disturbances rotating around the ridge. Severe chances will be rather low with the weak flow aloft, but with increased heating/instability hard to completely rule out a severe storm or two almost any day. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1130 AM MDT Sat Aug 1 2020 VFR conditions are expected through the 18Z TAF period at MCK and GLD. Generally light north to northeast winds will continue across the region with a cold front pushing south across the region overnight. GLD may see a isolated to scattered light rain showers develop following cold front passage after midnight. Confidence was high enough in the possibility of showers to include a PROB30 group for light showers at GLD after 11Z Sunday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JBH LONG TERM...024 AVIATION...LOCKHART
Hazardous weather outlook, Aug 1, 11:54 AM CDT, 3 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1054 AM MDT Sat Aug 1 2020 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021700- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1054 AM MDT Sat Aug 1 2020 /1154 AM CDT Sat Aug 1 2020/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Although no severe weather is anticipated, isolated thunderstorms will be possible across mainly the central portions of Kansas and Nebraska this afternoon with another band of showers and thunderstorms possible after midnight stretching from extreme northeast Colorado into southwest Kansas behind a cold front that pushes into the region Saturday evening. A few of the stronger storms may produce gusty winds. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... A few strong to severe thunderstorms are possible over western Kit Carson and Cheyenne Counties in Colorado from the mid afternoon into the evening on Sunday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected today or tonight.
In the hours before
Special weather statement, Aug 1, 2:52 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
252 PM CDT Sat Aug 1 2020
KSZ015-029-012045-
Gove KS-Sheridan KS-
252 PM CDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SHERIDAN AND GOVE
COUNTIES UNTIL 345 PM CDT...
At 252 PM CDT, Doppler radar was tracking a strong thunderstorm near
Park, or 7 miles northeast of Grainfield, moving south at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Hoxie, Quinter, Grainfield, Grinnell, Gove, Park and Seguin.
This includes Interstate 70 in Kansas between mile markers 85 and
112.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3870 10059 3948 10072 3939 10028 3899 10015
3870 10016
TIME...MOT...LOC 1952Z 347DEG 28KT 3916 10035
LockhartThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 7:01 PM CDT | Special Weather Statement | GLD | Thomas | 14 min |
| Jul 31, 7:14 PM CDT | Special Weather Statement | GLD | Thomas | 16 min |
| Jul 31, 7:30 PM CDT | Special Weather Statement | GLD | Thomas | 15 min |
| Jul 31, 7:47 PM CDT | Special Weather Statement | GLD | Thomas | 13 min |
| Jul 31, 8:06 PM CDT | Special Weather Statement | GLD | Logan | 24 min |
| Aug 1, 2:52 PM CDT | Special Weather Statement | GLD | Gove, Sheridan | 53 min |
| Aug 1, 3:43 PM CDT | Special Weather Statement | GLD | Gove | 62 min |
| Aug 1, 3:59 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 18 min |
| Aug 1, 4:19 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| Aug 1, 4:43 PM CDT | Special Weather Statement | GLD | Sheridan | 47 min |
| Aug 1, 4:44 PM CDT | Special Weather Statement | GLD | Gove | 31 min |
| Aug 1, 5:31 PM CDT | Special Weather Statement | GLD | Graham | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.